Hiring in life sciences? Share your open positions with our professional community. Read more Close

Advertisement

Presumed oxaliplatin-related Guillain-Barré syndrome: A case report and review of chemotherapy-related Guillain-Barré syndrome.

Created on 17 Oct 2026

Authors

Sikander Chohan, Muhammad Wasif Saif

Published in

Medicine. Volume 105. Issue 42. Pages e51121. Oct 16, 2026.

Abstract

Oxaliplatin, a platinum-based chemotherapeutic widely used in colorectal, hepatobiliary, and pancreatic malignancies, commonly causes a symmetric, cold-induced sensory neuropathy. Rarely, it has been linked to immune-mediated Guillain-Barré Syndrome (GBS), which can be misattributed to drug-induced sensory neuropathy and delay diagnosis. Distinguishing the two is critical because GBS can progress to respiratory failure and death.
A 77-year-old woman with concurrent metastatic cholangiocarcinoma and colorectal carcinoma developed acute, symmetric, ascending motor weakness with clinically preserved sensation approximately 2 weeks after her last cycle of gemcitabine, oxaliplatin, leucovorin, and 5-fluorouracil (GOLF), rapidly progressing to an inability to ambulate.
Neurological examination and cerebrospinal fluid analysis (albuminocytologic dissociation) were consistent with GBS, and nerve conduction studies demonstrated absent motor and sensory responses, indicating a severe axonal variant (AMSAN); sensory involvement was electrodiagnostic rather than clinical. An extensive infectious, autoimmune, and paraneoplastic workup was negative, supporting a diagnosis of presumed oxaliplatin-related GBS; a Naranjo score of 4 indicated a "possible" drug association.
She received 5 sessions of therapeutic plasma exchange followed by 4 sessions of intravenous immunoglobulin.
No meaningful neurological recovery occurred; she developed progressive respiratory failure requiring mechanical ventilation and died.
Clinicians should maintain a high index of suspicion for GBS in patients on platinum-based chemotherapy who develop abrupt, symmetric motor weakness after common causes have been ruled out. Because causality is difficult to establish, the association remains presumed; early recognition, prompt immunotherapy, and pharmacovigilance are essential to reduce mortality.

PMID:
42888581
Bibliographic data and abstract were imported from PubMed on 17 Oct 2026.

Read full publication at:
Please sign in to see all details.

Advertisement

Stats

  • Community rating n/a 0 votes
  • Reviewers' rating n/a 0 votes
  • Your rating

1-terrible, 9-excellent. How would you rate this publication? Sign in in to submit your rating.

  • Recommendations n/a n/a positive of 0 vote(s)
  • Views 18
  • Comments 0

Recommended by

  • No recommendations yet.

Post a comment

You need to be signed in to post comments. You can sign in here.

Comments

There are no comments yet.

Advertisement